Arizona, 2016

Dust Storm in Arizona, August 21, 2016

August 21, 2016 · NWS PSR · 2 events in 2 counties and zones

Thunderstorms developed across portions of south central Arizona, including the greater Phoenix metropolitan area, during the afternoon hours on August 21st and some of the storms produced gusty outflow winds greater than 40 mph. As has often been the case during the summer, these outflow winds were sufficient to stir up large amounts of dust and create dust storm conditions where visibility…

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across portions of south central Arizona, including the greater Phoenix metropolitan area, during the afternoon hours on August 21st and some of the storms produced gusty outflow winds greater than 40 mph. As has often been the case during the summer, these outflow winds were sufficient to stir up large amounts of dust and create dust storm conditions where visibility falls below one quarter of a mile. Some of the most significant dense blowing dust occurred over the central and southeast portion of the greater Phoenix area as well as portions of northern Pinal county including Casa Grande and Coolidge and the Interstate 10 corridor. Although the dust storms created very hazardous driving conditions, no significant accidents or injuries were reported due to the sharply reduced visibility.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 21, 1:56 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 21, 1:56 PM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
156 PM MST SUN AUG 21 2016

.SYNOPSIS...
Chances for showers and thunderstorm will gradually wane through
Tuesday, but can not be completely ruled out before then. Gusty winds
and blowing dust will be more likely than actual rain. The passage
of a weather system on Tuesday will lead to drier weather for the
remainder of the week along with seasonable temperatures.

&&

.DISCUSSION...
A couple of mesoscale circulations are seen over La Paz (AZ) and
Riverside (CA) counties on various satellite products this
afternoon, including the Super Rapid Scan Operations for GOES-R
(SRSOR) (which is actually GOES-14 data, just mimicking what GOES-R
has the potential to give us) sector covering the western US today.
Note the SRSOR sector will remain over the West for tomorrow. Showers
from this morning have subsided but the rain-cooled air has tempered
temperatures in some areas. Overall very little convection directly
over our forecast area but a rather impressive storm developed south
of Yuma. SRSOR data really did a nice job capturing the initial rapid
development of this storm, which paired nicely with total lightning
data. The storm created a strong outflow boundary that is currently
tracking northward; we expect some blowing dust issues with it.

High-res models (HRRR and HRRR-X namely) are doing a stellar job so
far today. That handled the late AM showers well and were really on
top of the strong convection just north of the GoC and into southern
Arizona. Expectation is that these storms will realize their
potential quickly this afternoon then begin subsiding. Due to
dissipating instability from thinning BL moisture and warming mid-
level temps, precip chances do not look that good for most of our
CWA.

The very non-monsoon-ish pattern continues Monday into Tuesday as a
pronounced upper level short wave cuts across SoCal and Arizona. This
could easily be a catalyst for additional convection but given the
primary moisture plume already being shunted east and a healthy SW
steering flow, low elevation precipitation is not looking likely with
this system. Hard to find any model output that disagrees with this
conceptual setup.

Westerly jet streak stays in place across SoCal through much of the
week which will likely keep our weather dry and temperatures within
typical values for the end of August.

&&

.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:

Thunderstorm chances over the greater Phoenix area this afternoon
and evening look to be reduced and no mention of thunder will be
made in the area TAFs. Cannot rule out a stray convective cell
affecting the terminals late this afternoon or early evening but
confidence in this is low attm. Outflows moving in and impacting the
terminals will depend on how many - if any - storms develop over or
near the Phoenix metropolitan area but for now will keep winds
following mostly diurnal tendencies at the TAF sites. Cloud bases
will stay relatively high through Monday morning, mostly aoa 10k
feet.

Southeast California/Southwest Arizona including KIPL and KBLH:

Upper low that brought showers and storms to the lower Colorado
River valley today will slowly lift northeast over the next 12-24
hours and thunderstorm chances will be on the low side, with little
if any threat expected at KIPL. Will keep a VCTS at KBLH during the
evening hours tonight but confidence in thunder at the airport
remains rather low. Expect winds to favor the south at KBLH next 24
hours with speeds mostly below 12kt. Light winds at KIPL will be
somewhat variable or favor the southeast, with potential to go west
for several hours later this evening.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday...

An area of low pressure developing along the west coast will slowly
usher in drier air to the lower deserts of southeast California and
southwest and south central Arizona. This will lead to a reduction
in thunderstorm coverage with storms being mostly relegated to the
higher terrain areas east of Phoenix during the five day period.
High temperatures each day will hover near or slightly below
seasonal normals. Minimum relative humidity values will mostly range
between 15 and 20 percent over the lower deserts each day with
values between 30 and 45 percent over the higher terrain east of
Phoenix. Winds each day will stay on the light side for the most
part, favoring the south during the afternoon over the western
Arizona and far southeast California deserts, and the southwest over
south central Arizona. It will be locally breezy Thursday afternoon,
especially along the lower Colorado River valley.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports may be necessary again late this afternoon and
evening, especially across SE California and far western Arizona.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 4 PM MST this afternoon for AZZ025-
     026.

CA...None.
&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...Iniguez
AVIATION...CB
FIRE WEATHER...CB

In the hours before

Special weather statement, Aug 21, 3:42 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
342 PM MST SUN AUG 21 2016

AZZ028-212330-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
342 PM MST SUN AUG 21 2016

...SPECIAL WEATHER STATEMENT...GUSTY WINDS AND BLOWING DUST PINAL
COUNTY...

AT 336 PM MST...A LARGE AREA OF NORTHWARD MOVING 25 TO 35 MPH WIND
GUSTS...GENERATED FROM LARGE THUNDERSTORMS IN SOUTHERN ARIZONA...
WAS MOVING TOWARD CASA GRANDE...COOLIDGE...MARICOPA...AND OTHER
NEARBY CITIES IN NORTHERN PINAL COUNTY.  THIS INCLUDES PORTIONS OF
INTERSTATES 8 AND 10 NEAR CASA GRANDE.

NORTHWARD MOVING WIND GUSTS WILL LIKELY PICKUP AREAS OF DUST...WITH
VISIBILITIES REDUCED TO BELOW 5 MILES AT TIMES.

LOCATIONS IMPACTED INCLUDE...
 CASA GRANDE...FLORENCE...COOLIDGE...MARICOPA...QUEEN CREEK...
 ARIZONA CITY...TOLTEC...BAPCHULE...BLACKWATER...
 SAN TAN MOUNTAIN PARK...ARIZOLA...RANDOLPH...LA PALMA...
 SAN TAN VALLEY...OLBERG...ESTRELLA SAILPORT...MAGMA...SANTAN...
 STANFIELD AND VALLEY FARMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

&&

LAT...LON 3276 11174 3276 11177 3280 11178 3276 11199
      3280 11218 3319 11216 3320 11126 3285 11152
      3274 11165 3273 11174
TIME...MOT...LOC 2236Z 222DEG 26KT 3276 11191

HV

Event by event

2 dust storm. Local standard time, as filed.

Dust Storm, Central Deserts

When
August 21, 3:45 PM MST to 6:00 PM MST
Where
Central Deserts forecast zone
Reported by
Law Enforcement

Thunderstorms developed across portions of the central deserts during the afternoon hours on August 21st, and some of the stronger storms produced gusty outflow winds in excess of 40 mph. As has often been the case this summer, winds of this magnitude were sufficient to cause areas of dense blowing dust which led to dust storms conditions. At 1546MST local law enforcement reported visibility down to one eighth of a mile in a dust storm near milepost 168 on Interstate 8 near Casa Grande. Shortly thereafter, at 1615MST, a trained weather spotter 5 miles northeast of Casa Grande reported a dust storm with visibility lowered to one quarter mile in dense blowing dust. A Dust Storm Warning was issued for the area beginning at 1600MST and it remained in effect through 1800MST. No accidents were reported due to the blowing dust.

Dust Storm, Greater Phoenix Area

When
August 21, 5:00 PM MST to 7:00 PM MST
Where
Greater Phoenix Area forecast zone
Reported by
Trained Spotter

Thunderstorms developed over portions of the greater Phoenix metropolitan area during the afternoon hours on August 21st and some of them produced gusty outflow winds reaching 40 mph in strength. The gusty winds stirred up large amounts of dust and created areas of dust storm conditions where visibility fell below one quarter of a mile. Some of the most significant blowing dust occurred over the southeast portion of the greater Phoenix area. At 1720MST a trained weather spotter 3 miles southwest of Guadalupe reported visibility less than one eighth of a mile in a dust storm. Shortly afterwards another spotter 1 mile east of Tempe reported visibility less than one quarter of a mile in dense blowing dust. A Dust Storm Warning was issued for the area beginning at 1704MST and it remained in effect until shortly before 1900MST. Although the dense blowing dust created very hazardous driving conditions, no reports of accidents were received as a result of the blowing dust.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647782, 647783.